Alert archive / Tennessee / Tornado Warnings in 2003

Tornado Warning 12, NWS Morristown, TN

May 15, 2003Blount County, Tennessee

NWS Morristown, TN issued this tornado warning at May 15, 2003, 6:28 PM EDT for Blount County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 6:28 PM EDT (22:28 UTC)
Expired
May 15, 2003, 7:00 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WFUS54 KMRX 152228
TORMRX
TNC009-152300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR TALASSEE...OR 14
  MILES SOUTH OF MARYVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO PASS ACROSS...
  RURAL SOUTHERN BLOUNT COUNTY AT 640 PM EDT

THIS DANGEROUS STORM IS ALSO CAPABLE OF PRODUCING WINDS UP TO 90
MPH...AND GOLFBALL SIZE HAIL OR LARGER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3568 8407 3559 8414 3543 8393 3555 8376

$$

SP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 15, 3:35 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 15, 3:35 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT THU MAY 15 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 7 PM EDT...
MCS CONTINUES TO DEVELOP ACROSS KY AND NORTH-CENTRAL TENNESSEE.
THE CLUSTER OF STORMS WILL CONTINUE TO MOVE INTO AND ACROSS THE
FORECAST AREA REST OF THIS AFTERNOON AND EVENING.  LIKELY/CAT
COVERAGE...BUT ONLY EXPECT SCATTERED STORMS AT BEST BY 00Z.
WBZ NEAR 9500-10000 FEET AND MID-LEVEL DRY AIR WILL CONTINUE
POTENTIAL OF LARGE HAIL AND DAMAGING WINDS.  MRX RADAR SHOWING
SOME MID-LEVEL ROTATION WITH THESE STORMS ENHANCING THE POTENTIAL
FOR LARGE HAIL.

SOME TRAINING OF STORMS AND K-INDICES IN THE MID-UPPER 30S WILL
PRODUCE A CHANCE OF LOCALIZED FLASH FLOODING. WILL NOT ISSUE
A FLOOD WARNING AT THIS TIME DUE TO ONLY LOCALIZED PROBLEMS.

RECENT RAINS AND ENOUGH BREAKS IN THE CLOUDS WILL ALLOW PATCHY
DENSE FOG TO DEVELOP.

SLOW MOVING COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS FRIDAY AND MAKE ITS HOME.  BEST CHANCE
OF AFTERNOON STORMS WILL BE ACROSS THE SOUTHERN SECTIONS OF THE
FORECAST AREA FRIDAY.  APPROACH OF NEXT SHORT-WAVE WILL INCREASE
THE COVERAGE AND INTENSITY OF THE STORMS FOR SATURDAY. MORE
ORGANIZED SEVERE WEATHER POSSIBLE FOR SATURDAY.

UPPER TROUGH WILL MOVE SLOWLY ACROSS THE SOUTHERN APPALACHIANS
FOR SUNDAY THROUGH MONDAY MORNING WITH A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS.  ANOTHER COLD FRONT WILL PULL THROUGH
THE AREA EARLY NEXT WEEK WITH DRIER CONDITIONS FOR WEDNESDAY AND
THURSDAY.

FCSTID =   15
CHA   61  83  64  83 /  40  50  50  70
TYS   59  81  61  80 /  50  30  40  70
TRI   54  78  58  75 /  50  20  40  70
OQT   59  80  61  80 /  50  30  40  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
925 AM EDT THU MAY 15 2003

SATELITTE SHOWS A SHORT-WAVE MOVING EAST-SOUTHEAST ACROSS THE
OHIO VALLEY.  ONE LOBE OF ENERGY MOVING ACROSS EASTERN KENTUCKY
PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS.  ANOTHER WAVE
IS MOVING ACROSS IL. SURFACE LOW IS LOCATED ACROSS SOUTHERN
IL.  MESO-ETA SHOWS A 90-100 KNOT 300 MB JET MOVING ACROSS
THE MID-SECTION OF THE NATION WITH THE OHIO AND TENNESSEE
VALLEYS UNDER THE INFLUENCE OF THE LEFT FRONT QUAD.

MSAS ANALYSIS SHOWS ATMOSPHERE ALREADY MODERATELY UNSTABLE ACROSS
MOST OF KENTUCKY AND NORTHERN SECTIONS OF TENNESSEE. MESO-ETA
SHOWS LIFTED INDICES DROPPING TO -6 TO -7 THIS AFTERNOON WITH
CAPES NEAR 2500 J/KG. WINDS ALOFT WILL BE FAIRLY WEAK...SO
STRAIGHT LINE WIND DAMAGE NOT EXPECTED...HOWEVER...PRESENCE
OF A MID-LEVEL DRYING SUGGEST POTENTIAL OF WET MICRO-BURSTS.

LEVEL OF WBZ WILL BE BETWEEN 9500-10500 FEET...SO POTENTIAL OF
LARGE HAIL ALSO EXISTS TODAY. PLAN ON INCLUDING SOME POSSIBLY
SEVERE FOR THIS AFTERNOON AND EVENING.

MAY UP POPS SOME...BUT OVERALL CURRENT FORECASTS LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
325 AM EDT THU MAY 15 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA OVER CENTRAL
ILLINOIS AND INDIANA...WITH A WEAK COLD FRONT STRETCHING WEST AND
EAST OF IT NORTH OF THE OHIO RIVER. NUMEROUS SHOWERS AND TSTORMS ARE
ALREADY DEVELOPING ACROSS THE OHIO RIVER VALLEY...AND EXPECT THIS
ACTIVITY TO CONTINUE TO MOVE SOUTHEAST INTO THE FORECAST AREA TODAY.
THIS COLD FRONT AND AN UPPER TROUGH IS EXPECTED TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON...WITH A MODERATELY UNSTABLE AIRMASS
ALLOWING FOR THE POSSIBILITY OF SOME SEVERE TSTORMS WITH DAMAGING
WINDS AND LARGE HAIL. THIS COLD FRONT SHOULD MOVE THROUGH MOST OF THE
AREA BY THIS EVENING...AND BECOME QUASI-STATIONARY OVER THE DEEP
SOUTH ON FRIDAY. WITH THIS FRONTAL PASSAGE...A TEMPORARY BREAK IN
CONVECTION IS EXPECTED ACROSS THE FORECAST AREA LATER TONIGHT UNTIL
FRIDAY AFTERNOON...WHEN INSTABILITY AND MOISTURE RETURN TO PRODUCE A
FEW SCATTERED AFTERNOON AND EVENING TSTORMS. THE STATIONARY FRONT
OVER THE DEEP SOUTH IS PROGGED TO MOVE NORTH AS A WARM FRONT ON
SATURDAY...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE LOWER
MISSISSIPPI VALLEY. THIS SYSTEM WILL KEEP THE CHANCE FOR ADDITIONAL
CONVECTION IN THE FORECAST THROUGH THE WEEKEND...AS THIS LOW MOVES
INTO THE SOUTHERN APPALACHIAN REGION ON SUNDAY.

AS FOR TEMPS...NGM AND GFS GUIDANCE NUMBERS ARE IN GOOD AGREEMENT
THROUGH FRIDAY AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE
BETWEEN THE TWO ON FRIDAY NIGHT.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   77  60  83  63 /  60  40  40  40
TYS   74  59  80  63 /  60  40  30  40
TRI   71  55  78  60 /  60  40  20  40
OQT   74  59  80  63 /  60  40  30  40

DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT WED MAY 14 2003

NOT ENOUGH OF A TREND TO HANG AN UPDATE ON TONIGHT.  SOUTHERLY WINDS
CONTINUE TO PUMP MOISTURE INTO THE REGION AS A WARM WARM MOVES
ACROSS THE AREA.  SHOWERS JUST TO THE WEST OF THE FORECAST AREA
APPEAR TO BE WEAKENING...HOWEVER CANNOT RULE OUT RE-DEVELOPMENT
OVERNIGHT.  CURRENT LIKELY FORECAST FOR THE SOUTHERN HALF OF THE
AREA MAY BE A LITTLE STRONG...BUT NOT ENOUGH INFORMATION FOR ME TO
CHANGE AT THIS TIME.  TEMPERATURE FORECASTS APPEAR TO BE REASONABLE.
NO CHANGES PLANNED.
Hazardous weather outlook, May 15, 5:34 AM EDT, 12 hours 54 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.  A SURFACE
FRONT WILL MOVE THROUGH THE AREA TODAY.  WITH THE UNSTABLE
ATMOSPHERE...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING.  THE MAIN THREATS WITH ANY STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THERE WILL ALSO BE A CHANCE FOR STRONG TO SEVERE STORMS ON SATURDAY
AND SUNDAY...AS AN UPPER LEVEL TROUGH PASSES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN THIS WEEKEND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, May 15, 3:51 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    SUNBRIGHT                 TN   TORNADO
05/15/03   MORGAN                         REPORT OF A POSSIBLE
                                          TORNADO TOUCHDOWN IN
                                          SUNBRIGHT WITH ONLY TREES
                                          DAMAGED. REPORTED BY
                                          SHERIFFS DISPATCH.

0343 PM    SUNBRIGHT                 TN   1.75 IN HAIL
05/15/03   MORGAN                         GOLF BALL SIZE HAIL
                                          REPORTED IN SUNBRIGHT.
                                          REPORTED BY DISPATCH.
Local storm report, May 15, 4:25 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    SUNBRIGHT                 TN   TORNADO
05/15/03   MORGAN                         PROBABLE TORNADO
                                          TOUCHDOWN AT JOANN
                                          HENRYS TRAILER PARK WITH
                                          TRAILERS DAMAGED...TREES
                                          DOWN AND SOME INJURIES.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.
Local storm report, May 15, 4:45 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    OAK RIDGE                 TN   1.00 IN HAIL
05/15/03   ANDERSON                       QUARTER SIZE HAIL.
                                          REPORTED AMATEUR RADIO
                                          OPERATOR/STORM SPOTTER.

0438 PM    OAK RIDGE                 TN   70 MPH TSTM GUST
05/15/03   ANDERSON                       WINDS ESTIMATED AT 60 TO
                                          70 MPH. REPORTED BY
                                          AMATEUR RADIO
                                          OPERATOR/STORM SPOTTER.
Local storm report, May 15, 4:53 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    CLINTON                   TN   1.00 IN HAIL
05/15/03   ANDERSON                       DIME TO QUARTER SIZE HAIL
                                          REPORTED BY HAM
                                          RADIO
                                          OPERATOR.
Local storm report, May 15, 5:18 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    KNOXVILLE                 TN   0.75 IN HAIL
05/15/03   KNOX                           DIME SIZE HAIL. REPORTED
                                          BY AMATEUR RADIO
                                          OPERATOR.

0455 PM    KNOXVILLE                 TN   100 MPH TSTM GUST
05/15/03   KNOX                           ESTIMATED 80 TO 100 MPH
                                          WINDS IN CEDAR BLUFF
                                          AREA. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0505 PM    KNOXVILLE                 TN   1.00 IN HAIL
05/15/03   KNOX                           QUARTER SIZE HAIL
                                          REPORTED IN KNOXVILLE.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0507 PM    POWELL                    TN   1.75 IN HAIL
05/15/03   KNOX                           GOLF BALL SIZE HAIL IN
                                          POWELL. REPORTED BY
                                          TELEVISION CHANNEL 8.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:11 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott49 min
May 15, 3:15 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott45 min
May 15, 3:47 PM EDTTornado WarningMRXMorgan, Scott28 min
May 15, 3:54 PM EDTTornado WarningMRXAnderson66 min
May 15, 4:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox43 min
May 15, 4:33 PM EDTSevere Thunderstorm WarningMRXKnox42 min
May 15, 4:48 PM EDTTornado WarningMRXKnox27 min
May 15, 5:05 PM EDTTornado WarningMRXBlount55 min
May 15, 5:17 PM EDTSevere Thunderstorm WarningMRXMorgan43 min
May 15, 5:23 PM EDTTornado WarningMRXKnox37 min
May 15, 5:24 PM EDTTornado WarningMRXSevier51 min
May 15, 5:38 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe37 min
May 15, 6:00 PM EDTSevere Thunderstorm WarningMRXBlount30 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXSevier33 min
May 15, 6:18 PM EDTTornado WarningMRXMonroe42 min
May 15, 6:29 PM EDTSevere Thunderstorm WarningMRXRoane31 min
May 15, 6:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox39 min
May 15, 6:59 PM EDTSevere Thunderstorm WarningMRXBlount46 min
May 15, 7:13 PM EDTSevere Thunderstorm WarningMRXSevier47 min
May 15, 7:17 PM EDTSevere Thunderstorm WarningMRXLoudon43 min
May 15, 7:35 PM EDTSevere Thunderstorm WarningMRXGreene40 min
May 15, 7:39 PM EDTTornado WarningMRXLoudon36 min
May 15, 7:46 PM EDTSevere Thunderstorm WarningMRXBlount29 min
May 15, 7:49 PM EDTTornado WarningMRXMonroe41 min

Nearby

Tornado Warnings in Tennessee, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.